Alert archive / Kentucky / Tornado Warnings in 2023

Tornado Warning 11, NWS Paducah, KY

January 3, 2023Christian County, Muhlenberg County, Todd County, Kentucky

NWS Paducah, KY issued this tornado warning at Jan 3, 2023, 3:33 AM CST for Christian County, Muhlenberg County, Todd County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2023, 3:33 AM CST (09:33 UTC)
Expired
Jan 3, 2023, 4:00 AM CST
In force
27 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Christian County, KY, Muhlenberg County, KY, Todd County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 2:56 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jan 3, 3:29 AM CST, 4 minutes earlier.

Area forecast discussion, Jan 3, 3:29 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
329 AM CST Tue Jan 3 2023

.SHORT TERM...(Today through Thursday night)
Issued at 328 AM CST Tue Jan 3 2023

A variety of hazards continues this morning. A strong upper-level
low over the central Plains is responsible for the strong
southerly low-level flow and associated rain and thunderstorms.
Based on href model data, the 850 mb jet will peak around 60 kt
early this morning. Widespread rainfall has inhibited mixing most
of last night, and not much in the way of wind reached the
surface. Even the strongest convection did not appear to produce
surface based gusts more than about 25 kt, though daylight may
reveal some isolated damage.

Just since 08z, the true warm sector appeared to have overspread
se Missouri and sw Illinois, where winds shifted into the south
and gusted to around 35 kt. A special weather statement has been
issued to highlight this hazard. As the warm sector spreads east
this morning, a short period of gusty winds will follow.

Rainfall so far has been averaging 1 to 3 inches overnight. This
has been sufficient to produce urban and poor drainage flooding,
but no reports of major flooding so far. The Flood Watch will be
allowed to continue through 15z, since widespread showers and
thunderstorms are still occurring over much of the region. The
rain will become isolated to scattered over parts of southeast
Missouri and sw Illinois by 12z, then across the rest of our area
by 18z.

As far as the intensity of the convection, the weak low-level
lapse rates have hindered surface winds so far. However, as the
true warm sector spreads north this morning, the potential may
increase for surface-based convection. The coverage of the storms
will diminish as the lapse rates steepen, so the overall severe
potential remains limited.

This afternoon will be mainly dry as low and mid-level winds
weaken and veer into the west-southwest. However, a poorly defined
surface cold front will make progress east into the mid
Mississippi Valley. The high-res models suggest some isolated
storms could initiate near this boundary this afternoon. Surface
dew points will fall only slightly to around 60 later today, and
surface capes will actually be a little higher than early this
morning. Although low level winds will be weaker and more veered,
some potential exists for strong gusty winds under the uni-
directional west-southwest deep layer flow. The overall severe
risk appears to be marginal and conditional on storm formation.

Showers and isolated thunderstorms may increase in coverage early
this evening as an impulse rotates northeast around the strong
upper-level low. Most of the increase is expected over western
Kentucky and southwest Indiana. The rain will end after midnight
as the cold front exits our region along with the upper-level
impulse.

Wednesday through Thursday will be dry and cooler. Daytime highs
will be only in the 40s on Thursday. This will be a sharp
departure from todays record highs around 70.

.LONG TERM...(Friday through Monday)
Issued at 328 AM CST Tue Jan 3 2023

The long-term period will be mainly dry but with some small
chances of rain. The upper-level flow will be zonal, with some
low amplitude shortwaves embedded in it. One such shortwave may
initiate a weak surface low that moves from the Plains to the Ohio
Valley Friday into Saturday. There is a chance of rain with this
system, but qpf wlll be light.

Another 500 mb shortwave embedded in the zonal flow will approach
from the Plains early next week, bringing small chances of light
rain. Some wet snowflakes cannot be ruled out, but temps will be
above freezing during the day. Highs will average mainly in the
40s.

&&

.AVIATION...
Issued at 1138 PM CST Mon Jan 2 2023

Rain and thunderstorms continue to move through the Quad State
region with lightning mainly along and south of the Ohio River.
Surface winds have been slow to pick up but should become breezy
out of the south overnight through tomorrow. Additional rain moves
through later tonight, continuing through the morning, with
thunderstorms possible again. IFR cigs remain likely with only
brief potential for LIFR. Cigs lift to MVFR tomorrow and possible
low end VFR. Vsby drops will be primarily with rainfall.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 9 AM CST this morning for ILZ075>078-080>094.

MO...Flood Watch until 9 AM CST this morning for MOZ076-086-087-100-
     107>112-114.

IN...Flood Watch until 9 AM CST this morning for INZ081-082-085>088.

KY...Flood Watch until 9 AM CST this morning for KYZ001>022.

&&

SHORT TERM...MY
LONG TERM...MY
AVIATION...ATL
Hazardous weather outlook, Jan 2, 7:21 PM CST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
721 PM CST Mon Jan 2 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040130-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
721 PM CST Mon Jan 2 2023 /821 PM EST Mon Jan 2 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

The potential for a few strong to severe thunderstorms will
increase overnight. The highest risk of any severe storms will be
mainly south of a line from Carbondale Illinois to Madisonville
Kentucky. An isolated tornado or two is possible, but the primary
hazard will be damaging winds.

Flooding is a concern due to anticipated rainfall amounts of 2 to
4 inches. Please refer to the Flood Watch for more details.

In addition, outside of thunderstorms, strong south winds could
gust up to 40 mph through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe storms will be possible late Tuesday
afternoon and evening, mainly over southwest Indiana and the
Pennyrile region of western Kentucky.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

MY

In the hours before

Local storm report, Jan 3, 12:13 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1213 AM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLOOD            PADUCAH                 37.07N 88.64W
01/02/2023                   MCCRACKEN          KY   EMERGENCY MNGR

            FLOODED ROADWAYS AT SEVERAL LOCATIONS IN THE
            PADUCAH AREA, MOSTLY FLOOD-PRONE UNDERPASSES
            AND LOW SPOTS.

&&
Local storm report, Jan 3, 12:18 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1218 AM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     HEAVY RAIN       2 SE HEATH              37.07N 88.77W
01/02/2023  M2.64 INCH       MCCRACKEN          KY   ASOS

            6-HOUR RAINFALL AT ASOS STATION KPAH PADUCAH KY.

&&
Special weather statement, Jan 3, 12:28 AM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
1228 AM CST Tue Jan 3 2023

KYZ012-017-022-030715-
Todd KY-Christian KY-Trigg KY-
1228 AM CST Tue Jan 3 2023

...Strong thunderstorms will impact portions of southern Christian,
southeastern Trigg and Todd Counties through 115 AM CST...

At 1227 AM CST, Doppler radar was tracking two strong thunderstorms
one 9 miles southwest of Elkton and the other 6 miles east of Oak
Grove in southern Todd and Christian Counties. Movement was
northeast at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Guthrie around 1230 AM CST.
  Elkton around 1240 AM CST.
  Hopkinsville and Pembroke around 1245 AM CST.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 78 and 92.
 Pennyrile Parkway between Mile Markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3666 8706 3664 8709 3664 8778 3704 8717
      3706 8706 3677 8705
TIME...MOT...LOC 0627Z 228DEG 48KT 3668 8765 3667 8730

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JGG
Special weather statement, Jan 3, 2:25 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
225 AM CST Tue Jan 3 2023

ILZ075>078-080>094-KYZ001>006-MOZ076-086-087-100-107>112-114-
031300-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Fulton-Hickman-Carlisle-Ballard-
McCracken-Graves-Perry MO-Bollinger-Cape Girardeau-Wayne MO-
Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah,
Mayfield, Perryville, Marble Hill, Cape Girardeau, Jackson,
Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
Sikeston, Charleston, and New Madrid
225 AM CST Tue Jan 3 2023

...Strong Gusty South Winds This Morning...

South winds were gusting to around 40 mph across southeast
Missouri and southwest Illinois early this morning. These gusty
south winds will develop across far western Kentucky and the
remainder of southern Illinois early this morning.

Use extra care if you travel early this morning. Loose objects and
small limbs may be blown onto roadways.

York
Special weather statement, Jan 3, 2:27 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
227 AM CST Tue Jan 3 2023

KYZ012-013-016-017-030915-
Christian KY-Caldwell KY-Hopkins KY-Trigg KY-
227 AM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of northern Christian,
southeastern Caldwell, northeastern Trigg and southeastern Hopkins
Counties through 315 AM CST...

At 227 AM CST, Doppler radar was tracking a strong thunderstorm near
Cobb, or 7 miles northeast of Cadiz, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Crofton around 245 AM CST.

Other locations in the path of this storm include Nortonville.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 61 and 66.
 Interstate 69 in Kentucky between Mile Markers 104 and 107.
 Western Kentucky Parkway between Mile Markers 39 and 40.
 Pennyrile Parkway between Mile Markers 18 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3686 8775 3701 8788 3724 8743 3714 8733
      3713 8733 3711 8731 3711 8729 3710 8728
      3708 8728 3707 8726
TIME...MOT...LOC 0827Z 239DEG 47KT 3696 8774

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JGG
Special weather statement, Jan 3, 2:29 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
229 AM CST Tue Jan 3 2023

KYZ008-009-012-030900-
Marshall KY-Calloway KY-Trigg KY-
229 AM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of Calloway,
southeastern Marshall and southwestern Trigg Counties through 300 AM
CST...

At 228 AM CST, Doppler radar was tracking a strong thunderstorm near
Cottage Grove, or 11 miles northwest of Paris, moving northeast at 60
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Murray around 245 AM CST.

Other locations in the path of this storm include Land Between The
Lakes Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 8849 3651 8849 3689 8809 3668 8799
      3668 8807 3660 8804 3650 8817
TIME...MOT...LOC 0828Z 224DEG 50KT 3643 8843

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JGG

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 8:50 PM CSTSpecial Weather StatementPAHMcCracken40 min
Jan 2, 8:51 PM CSTAreal Flood AdvisoryPAHBallard, Carlisle, Fulton, Hickman3 hr
Jan 2, 9:03 PM CSTSevere Thunderstorm WarningPAHGraves, Livingston, McCracken, Marshall27 min
Jan 2, 9:12 PM CSTTornado WarningPAHLivingston, McCracken, Marshall13 min
Jan 2, 9:14 PM CSTAreal Flood AdvisoryPAHGraves, Livingston, McCracken, Marshall4 hr
Jan 2, 9:26 PM CSTSpecial Weather StatementPAHCrittenden, Livingston, Lyon49 min
Jan 2, 9:34 PM CSTAreal Flood AdvisoryPAHCrittenden4 hr
Jan 2, 9:50 PM CSTAreal Flood AdvisoryPAHHenderson, Union, Webster4 hr
Jan 2, 10:16 PM CSTTornado WarningPAHFulton, Graves, Hickman29 min
Jan 2, 10:34 PM CSTSpecial Weather StatementPAHDaviess, Henderson, McLean41 min
Jan 2, 10:37 PM CSTTornado WarningPAHCalloway, Graves, Marshall38 min
Jan 2, 11:00 PM CSTTornado WarningPAHCalloway, Marshall30 min
Jan 2, 11:15 PM CSTTornado WarningPAHLyon, Marshall18 min
Jan 3, 12:28 AM CSTSpecial Weather StatementPAHTodd47 min
Jan 3, 1:06 AM CSTTornado WarningPAHChristian, Todd24 min
Jan 3, 1:11 AM CSTTornado WarningPAHChristian, Todd34 min
Jan 3, 1:29 AM CSTAreal Flood AdvisoryPAHChristian, Todd3 hr
Jan 3, 1:34 AM CSTTornado WarningPAHTodd8 min
Jan 3, 2:22 AM CSTAreal Flood AdvisoryPAHCalloway, Marshall, Trigg51 min
Jan 3, 2:27 AM CSTSpecial Weather StatementPAHChristian48 min
Jan 3, 2:29 AM CSTSpecial Weather StatementPAHCalloway31 min
Jan 3, 2:57 AM CSTAreal Flood AdvisoryPAHCaldwell, Christian, Hopkins, Muhlenberg, Todd, Trigg32 min
Jan 3, 3:13 AM CSTFlash Flood WarningPAHCalloway, Marshall, Trigg6 hr
Jan 3, 3:15 AM CSTTornado WarningPAHChristian30 min
Jan 3, 3:25 AM CSTTornado WarningPAHChristian, Hopkins11 min
Jan 3, 3:29 AM CSTFlash Flood WarningPAHCaldwell, Christian, Hopkins, Muhlenberg, Todd, Trigg6 hr
Jan 3, 3:53 AM CSTTornado WarningPAHMuhlenberg16 min
Jan 3, 4:12 AM CSTSevere Thunderstorm WarningPAHChristian, Trigg48 min
Jan 3, 4:42 AM CSTAreal Flood AdvisoryPAHChristian, Todd59 min
Jan 3, 4:45 AM CSTSpecial Weather StatementPAHMuhlenberg, Todd45 min
Jan 3, 4:50 AM CSTTornado WarningPAHTodd25 min
Jan 3, 5:32 AM CSTSpecial Weather StatementPAHTodd43 min
Jan 3, 5:39 AM CSTSevere Thunderstorm WarningPAHTodd17 min
Jan 3, 5:41 AM CSTFlash Flood WarningPAHChristian, Todd3 hr
Jan 3, 9:00 AM CSTAreal Flood WarningPAHMuhlenberg3 hr
Jan 2, 8:07 PM CSTAreal Flood AdvisoryPAHAlexander3 hr
Jan 2, 6:36 PM CSTFlash Flood WarningPAHButler2 hr
Jan 2, 7:00 PM CSTSpecial Weather StatementPAHNew Madrid45 min
Jan 2, 7:12 PM CSTAreal Flood AdvisoryPAHNew Madrid, Stoddard4 hr

Nearby

Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.